Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS State College, PA

May 25, 2019Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 25, 2019, 7:38 PM EDT for Elk County, Pennsylvania. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 7:38 PM EDT (23:38 UTC)
Expired
May 25, 2019, 8:30 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Elk County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:06 PM EDTTSTM WND DMGRidgway, PAWIRES DOWN ON GRANT STREET IN RIDGWAY.
May 25, 8:10 PM EDTTSTM WND DMGJohnsonburg, PATREES AND WIRES DOWN IN JOHNSONBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS51 KCTP 252338
SVRCTP
PAC047-260030-
/O.NEW.KCTP.SV.W.0075.190525T2338Z-190526T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
738 PM EDT Sat May 25 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Elk County in north central Pennsylvania...

* Until 830 PM EDT.

* At 737 PM EDT, a severe thunderstorm was located over Marienville,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  St. Marys, Ridgway, Johnsonburg, Wilcox, James City, Benezette,
  Brandy Camp, East Branch Dam, Portland Mills, Hicks Run and Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Wind damage is expected and debris may break windows.

&&

LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
      4131 7824 4130 7883 4137 7897 4135 7902
      4135 7908 4134 7909 4141 7910 4143 7906
      4145 7906 4145 7898 4144 7896 4145 7896
      4162 7895 4163 7849
TIME...MOT...LOC 2337Z 268DEG 42KT 4147 7909 

HAIL...1.00IN
WIND...70MPH
 
$$

Dangelo
2 follow-up statements
768 
WWUS51 KCTP 260004
SVSCTP

Severe Weather Statement
National Weather Service State College PA
804 PM EDT Sat May 25 2019

PAC047-260030-
/O.CON.KCTP.SV.W.0075.000000T0000Z-190526T0030Z/
Elk PA-
804 PM EDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR ELK COUNTY...

At 803 PM EDT, a severe thunderstorm was located over Ridgway, moving
east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  St. Marys around 820 PM EDT.
  Benezette and Hicks Run around 830 PM EDT.

Other locations impacted by this severe thunderstorm include Kersey.

This includes the following highways...
 Route 219 from Brandy Camp to north of Wilcox.
 State Road 120 from Ridgway to east of St. Marys.
 State Road 255 from south of St. Marys to Johnsonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a very dangerous situation. This storm is expected to be 
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

&&

LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
      4131 7824 4130 7883 4134 7892 4146 7888
      4162 7888 4163 7849
TIME...MOT...LOC 0003Z 279DEG 38KT 4144 7872 

HAIL...0.75IN
WIND...70MPH
 
$$

Dangelo
475 
WWUS51 KCTP 260019
SVSCTP

Severe Weather Statement
National Weather Service State College PA
819 PM EDT Sat May 25 2019

PAC047-260030-
/O.CON.KCTP.SV.W.0075.000000T0000Z-190526T0030Z/
Elk PA-
819 PM EDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN ELK COUNTY...

At 818 PM EDT, a severe thunderstorm was located near St. Marys,
moving east at 50 mph. Wind damage is occurring in this storm. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
St. Marys, Benezette, Hicks Run and Kersey. 

This includes the following highways...
 State Road 120 from St. Marys to east of St. Marys.
 State Road 255 from south of St. Marys to St. Marys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows. 

&&

LAT...LON 4160 7848 4160 7842 4141 7842 4141 7826
      4131 7824 4130 7863 4145 7857 4163 7860
      4163 7849
TIME...MOT...LOC 0018Z 268DEG 42KT 4145 7848 

HAIL...0.75IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:16 PM EDT, 22 minutes earlier.

Area forecast discussion, May 25, 7:16 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
716 PM EDT Sat May 25 2019

.SYNOPSIS...
Warm temperatures and high humidity will last into Sunday.
Showers and thunderstorms will also be around, mainly during
the afternoon and evening hours each day. Memorial Day will
feature near normal temperatures and comfortably lower humidity.
A few more rounds of showers and scattered thunderstorms with
gusty wind and locally heavy rain appear likely for both Tuesday
and Wednesday afternoons and evenings.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Watch #243 in effect for my western strip of counties
(Warren/McKean southward to Somerset County) until 02z.

Lake breeze starting to light up as expected, as large scale
upper level forcing interacts with the lake boundary over
northwest PA. CAMs indicate a squall line with embedded
supercells pushing east of the Alleghenies after 00z. Added my
western counties into watch that SPC had proposed for western
PA. 40-50KTs of deep-layer shear indicates supercells likely,
but LCLs don't favor a sig tornado threat. High moisture flux
over western PA with PW surging above normal. Main threat for
excessive rainfall is more where multiple cells cross a point,
but flash flooding threat is on the low side.

The storms should be gone from BFD by 01Z, IPT/UNV by 03Z and
the srn cities by 05Z or 06Z at the latest. The wind does not
die off completely, but fog could form in the wake of the storms
where the sky initially clears out. Much drier air will dip
into nrn PA overnight. Mins will be still be in the 60s, though,
and it will stay muggy for the srn half or more of the CWA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Muggy air will hang around the srn half of the state on Sunday.
Additional showers and storms will fire up - with the SWrn part
of the CWA still in a MRGL to SLGT risk for excessive rainfall.
Will nudge the PoPs a little higher for the SW, and downward a
notch for the nrn tier. Max temps will be a little cooler than
Sat in the N and W, but warmer by a deg or two in the SE thanks
to the downslope flow. MRGL-SLGT risk for severe still exists in
roughly the same area as the ERO, but a little farther to the
south where the best instability will be.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
110 pm update... On the large-scale, a western CONUS
upper trough/eastern CONUS upper ridge pattern still looks to
prevail for most of next week, before the ridge flattens a bit
towards next weekend, as an eastern Canadian trough perhaps
builds southward. In general, this means continued warm
temperatures through at least mid-week, perhaps cooling towards
the end of the period.

As for the daily sensible weather, as a cold front settles south
of the Commonwealth and high pressure noses down from Canada, we
should dry out Sunday night, with a nice Memorial Day likely on
tap. On Tuesday, a warm front should approach from the south and
west, with this boundary probably stalling out somewhere near or
over the Commonwealth Wednesday-Thursday. This means that
unsettled weather comes back into the forecast, with daily
chances for showers and thunderstorms. A cold front may sweep
much of the moisture south and east of the region for the end
of the week, with cooler and drier weather possible at that time
frame.

Daily highs will mostly range from the mid 70s-mid 80s through
at least Thursday, with some cooling anticipated thereafter.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
For the 00Z TAF package, adjusted the timing of storms some
more.

First band of showers and storms move east of the mountains
and is now mainly gone now.

Another line of storms formed east of the southwest Ontario line
of storms. This is the line I adjusted for in the TAFS.

The cold front sags southward overnight, but will be close to
the southern part of the Keystone state on Sunday, thus used
VCSH across the south.

Less chance of showers and storms on Memorial day.

Some chance of more showers and storms again after Monday.

.Outlook...

Mon-Tues AM...VFR.

Tues PM-Thurs...Mainly VFR, although spotty showers/storms are
expected each aftn/evening.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Jurewicz
AVIATION...Martin
Hazardous weather outlook, May 25, 4:54 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
454 PM EDT Sat May 25 2019

PAZ006-012-018-037-041-262100-
Potter-Northern Clinton-Northern Centre-Tioga-Northern Lycoming-
454 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered, strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few rounds of showers and potentially strong thunderstorms with
gusty winds and locally heavy rain are expected Tuesday afternoon
and evening, and again Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034>036-042-045-046-049>053-056>058-063-262100-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
454 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered, strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few rounds of showers and potentially strong thunderstorms with
gusty winds and locally heavy rain are expected Tuesday afternoon
and evening, and again Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-262100-
Lebanon-Adams-York-Lancaster-
454 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few rounds of showers and potentially strong thunderstorms with
gusty winds and locally heavy rain are expected Tuesday afternoon
and evening, and again Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-011-017-024-033-262100-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
454 PM EDT Sat May 25 2019

...SEVERE THUNDERSTORM WATCH 243 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered, strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few rounds of showers and potentially strong thunderstorms with
gusty winds and locally heavy rain are expected Tuesday afternoon
and evening, and again Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 3:49 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT Sat May 25 2019

PAZ006-012-037-041-252030-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
349 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...POTTER...AND
TIOGA COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar indicated a strong thunderstorm near
Wharton, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Cross Fork around 355 PM EDT.
  Ole Bull State Park around 405 PM EDT.
  Leetonia and Slate Run around 415 PM EDT.
  Cedar Run around 420 PM EDT.
  Morris around 425 PM EDT.
  Buttonwood around 430 PM EDT.

Other locations impacted by this storm include Ski Sawmill Ski Area.

LAT...LON 4169 7712 4142 7712 4147 7799 4148 7800
      4148 7805 4165 7805
TIME...MOT...LOC 1948Z 269DEG 48KT 4157 7796

Jurewicz
Special weather statement, May 25, 4:04 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Sat May 25 2019

PAZ010>012-018-252045-
Northern Centre PA-Northern Clinton PA-Cameron PA-Elk PA-
404 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CAMERON...AND
CLINTON COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Benezette, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Cameron, Keating, Benezette, Westport, Tamarack, Stevenson Dam,
Kettle Creek State Park, Medix Run, Hicks Run and Driftwood.

LAT...LON 4148 7805 4148 7789 4134 7777 4118 7787
      4114 7803 4122 7810 4124 7840 4140 7844
      4151 7808
TIME...MOT...LOC 2003Z 251DEG 51KT 4131 7829

DeVoir
Special weather statement, May 25, 4:30 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
430 PM EDT Sat May 25 2019

PAZ006-012-037-041-252115-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
430 PM EDT Sat May 25 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
TIOGA...AND CLINTON COUNTIES UNTIL 515 PM EDT...

At 429 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wharton to near Stevenson Dam to near
Westport. Movement was northeast at 40 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wharton, Renovo, Galeton, South Renovo, Westport, Cross Fork,
Leetonia, Cherry Springs State Park, Hyner, Leonard Harrison State
Park, Tamarack, Cedar Run, Cammal, Ole Bull State Park, Slate Run,
Lyman Run State Park and Ski Sawmill Ski Area.

LAT...LON 4149 7718 4125 7785 4145 7797 4146 7799
      4147 7799 4148 7801 4154 7811 4175 7777
      4183 7757
TIME...MOT...LOC 2029Z 232DEG 35KT 4153 7810 4145 7796 4133 7788

DeVoir
Special weather statement, May 25, 5:30 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT Sat May 25 2019

PAZ006-037-252200-
Potter PA-Tioga PA-
530 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 600 PM EDT...

At 529 PM EDT, Doppler radar indicated a strong thunderstorm near
Genesee, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Westfield, Genesee, Gaines, Harrison Valley, Ulysses and Oswayo.

LAT...LON 4179 7751 4190 7805 4200 7804 4200 7749
TIME...MOT...LOC 2129Z 280DEG 34KT 4193 7795

Evanego
Special weather statement, May 25, 6:57 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
657 PM EDT Sat May 25 2019

PAZ004-005-252330-
McKean PA-Warren PA-
657 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 730 PM EDT...

At 656 PM EDT, Doppler radar indicated a strong thunderstorm over
Lottsville, moving east at 35 mph. Wind gusts up to 50 mph and
pea size hail are possible. Very heavy rain is also expected.

This strong thunderstorm will be near...
  Youngsville around 700 PM EDT.
  Warren, Russell and Warren South around 720 PM EDT.
  Scandia around 725 PM EDT.
  Kinzua Dam around 730 PM EDT.

Other locations impacted by this storm include Bear Lake, Starbrick
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7864 4183 7891 4183 7943 4200 7955
TIME...MOT...LOC 2256Z 267DEG 30KT 4190 7939

Dangelo
Special weather statement, May 25, 7:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
725 PM EDT Sat May 25 2019

PAZ005-260000-
McKean PA-
725 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN COUNTY UNTIL
800 PM EDT...

At 724 PM EDT, Doppler radar indicated a strong thunderstorm near
Allegany State Park, moving east at 50 mph. Wind gusts up to 50 mph
and pea size hail are possible. Very heavy rain is also expected.

This strong thunderstorm will be near...
  Bradford around 735 PM EDT.
  Rew around 740 PM EDT.
  Coryville around 750 PM EDT.
  Shinglehouse around 800 PM EDT.

Other locations impacted by this storm include Eldred and University
Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7820 4188 7821 4188 7892 4200 7892
TIME...MOT...LOC 2324Z 268DEG 42KT 4198 7878

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:47 PM EDTSpecial Weather StatementCTPSomerset58 min
May 25, 3:32 PM EDTSpecial Weather StatementCTPClearfield43 min
May 25, 3:49 PM EDTSpecial Weather StatementCTPPotter41 min
May 25, 4:04 PM EDTSpecial Weather StatementCTPCameron41 min
May 25, 4:30 PM EDTSpecial Weather StatementCTPPotter45 min
May 25, 5:30 PM EDTSpecial Weather StatementCTPPotter30 min
May 25, 6:57 PM EDTSpecial Weather StatementCTPWarren33 min
May 25, 7:25 PM EDTSpecial Weather StatementCTPMcKean35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.